Nebraska, 2017

Damaging Winds in Nebraska, August 19 to 20, 2017

August 19 to 20, 2017 · NWS OAX · 3 events in 2 counties and zones

An area of strong thunderstorms developed ahead of a weak cold front across Eastern Nebraska during the evening and nighttime hours. Isolated wind gusts occurred in Platte County and in Lincoln that downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of strong thunderstorms developed ahead of a weak cold front across Eastern Nebraska during the evening and nighttime hours. Isolated wind gusts occurred in Platte County and in Lincoln that downed trees and power lines. Another storm produced a 59 mph wind gust early in the morning of the 20th in Lincoln.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 5:11 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 19, 5:11 PM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
611 PM CDT Sat Aug 19 2017

.SHORT TERM...(Tonight through Tuesday)
Issued at 335 PM CDT Sat Aug 19 2017

The main forecast concerns are thunderstorm chances from tonight
into Tuesday, and sky cover for Monday.

Upper air charts from 12Z had the following main features of
interest. 300 mb winds were strongest around the mid/upper level
trough over the Great Lakes and Ohio Valley. At 500 mb, 12 hour
height falls of 30-50 meters extended from southwest Canada down
to northern California. Thermal ridge at 700 mb was over the
Rockies with the +10 C isotherm extending from southwest South
Dakota into central Kansas. Water vapor imagery early this
afternoon showed a weak shortwave trough moving through the
central Plains with stronger pieces of energy from Montana back
into the Pacific Northwest. Some monsoonal moisture was in a
couple of bands over the southwest United States, with one band of
interest curving from the Gulf of California toward southern
Colorado.

Altocumulus type clouds were moving east into parts of eastern
Nebraska as of mid afternoon, but no precipitation was occurring.
Convection allowing models (CAMs) suggest that storm chances will
increase this evening from west to east. Main area of focus for
severe potential will be mostly to our west but may spread into
parts of eastern (mainly southeast) Nebraska by midnight. The low
level instability axis will be to our west into early evening, but
may increase to over 2000 J/kg in parts of southeast Nebraska
06Z-12Z. Main hazards through sunrise Sunday would be hail and
gusty winds.

Some storms may linger into Sunday morning, with at least small
chances into the afternoon. Better focus may be along and north of
a northward lifting warm front, Sunday evening into Sunday night.
Model guidances varies with respect to where best chances will be
but proximity of front and low level jet suggest the southwest
half of Iowa.

--Eclipse Outlook--

Monday, well things are not going to be clear but probably won't
be completely cloudy either (although the cloud trends are looking
a bit higher than the past few days). We will also have a small
chance of thunderstorms (mainly north of a line from Albion to Red
Oak) for the eclipse window (about 1130 am to 230 pm). A warm
front should stretch from west to east through the area. Generally
you would expect a trend of clearer conditions south of the
front, but no so in this case. The low clouds (if there are any)
may clear, but models continue to show mid and high level
moisture, at least immediately to the south at 18Z. For now, will
hold sky cover percentages for eclipse time mainly from 45 to 65
percent.

Models suggest that surface low pressure may track/develop quickly
into central Iowa by mid evening Monday, allowing a front to push
south toward Interstate 80. There should be heavy rain potential
for the area, especially along and north of that boundary, which
will be sinking south into Missouri and Kansas by Tuesday morning.
Some showers could linger into Tuesday morning but overall trend
should be for decreasing precipitation chances as a ridge of high
pressure at the surface build over the area Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 335 PM CDT Sat Aug 19 2017

Most of this period looks drier, and have POPs 14 or less from
Tuesday night into Friday. Thunderstorm chances return by Friday
night and continue Saturday.

Lows in the 50s Tuesday night should slowly moderate to lower 60s
by Friday night. Highs are expected to be mainly upper 70s and
lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 608 PM CDT Sat Aug 19 2017

Generally, VFR conditions will persist through Sunday evening
outside of thunderstorms expected overnight. Band of storms
developing in north-central and central Nebraska are forecast to
move east and southeast toward eastern Nebraska TAF sites
overnight. Attendant MVFR/IFR cigs/vsbys in storms will likely
affect KOFK between 03Z and 06Z, then KLNK a 04Z-08Z, and KOMA
06Z-10Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Dergan
Hazardous weather outlook, Aug 19, 2:45 PM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Sat Aug 19 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 PM CDT Sat Aug 19 2017

This hazardous weather outlook is for parts of eastern Nebraska
and southwest Iowa.

.DAY ONE...tonight and Sunday.

Scattered thunderstorms are expected to move into the area this
evening and tonight. There is a marginal risk of severe
thunderstorms in much of eastern Nebraska, where large hail and
damaging winds are possible. In western Iowa, storms could produce
small hail and gusty winds. There is also a risk of heavy rain in
some of the storms.

Thunderstorm chances will linger into Sunday. At this time, the
chance of severe storms is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday.

Thunderstorm chances will linger in the forecast from Sunday night
into Tuesday morning. Isolated severe thunderstorms will be
possible on Sunday evening into Sunday night, along with heavy
rain. It appears that the potential for severe storms and heavy
rain will be higher from Monday evening into Monday night.

Much of the mid part of the week from Tuesday night into Friday
should be dry, but thunderstorm chances return by Friday night.

..SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed tonight or Sunday.

In the hours before

Special weather statement, Aug 19, 8:55 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
955 PM CDT SAT AUG 19 2017

NEZ030-031-042-200345-
Madison NE-Platte NE-Boone NE-
955 PM CDT SAT AUG 19 2017

...Significant Weather Advisory for SOUTHERN MADISON...NORTHWESTERN
PLATTE AND NORTHEASTERN BOONE COUNTIES UNTIL 1045 PM CDT...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albion, or 36 miles northwest of Columbus, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madison, Albion, Newman Grove, St. Edward, Lindsay, Humphrey, Tarnov,
Cornlea and Loretto.

This includes Highway 81 in Nebraska near mile marker 140.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4185 9804 4183 9746 4161 9748 4149 9763
      4151 9771 4152 9771 4153 9775 4165 9816
TIME...MOT...LOC 0255Z 288DEG 31KT 4170 9798

Dergan
Special weather statement, Aug 19, 9:43 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1043 PM CDT SAT AUG 19 2017

NEZ031>033-042>044-200430-
Stanton NE-Madison NE-Platte NE-Colfax NE-Cuming NE-Dodge NE-
1043 PM CDT SAT AUG 19 2017

...Significant Weather Advisory for SOUTHEASTERN MADISON...
SOUTHWESTERN CUMING...NORTHERN COLFAX...NORTHEASTERN PLATTE...
NORTHWESTERN DODGE AND SOUTHERN STANTON COUNTIES UNTIL 1130 PM CDT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm near
Creston, or 16 miles north of Columbus, moving east at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clarkson, Dodge, Howells, Leigh, Snyder, Creston, 9 Miles North Of
Schuyler and Maple Creek Recreation Area.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4156 9744 4175 9744 4179 9681 4168 9674
      4155 9682
TIME...MOT...LOC 0343Z 272DEG 33KT 4168 9734

Dergan

The radar

The Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
August 19, 9:50 PM CST
Where
Platte County, 4.88 mi SSE of Creston
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.640, -97.320

A few trees were snapped by damaging winds.

Thunderstorm Wind, Lancaster

When
August 19, 11:59 PM CST
Where
Lancaster County, 2.07 mi N of Lincoln
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.830, -96.670

A possible microburst occurred in central part of Lincoln. There were numerous large trees and power lines downed by the wind event. About 15,000 customers lost power from the storm.

Thunderstorm Wind, Lancaster

When
August 20, 3:59 AM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.820, -96.690

A 59 MPH wind gust was reported at Lincoln Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718274, 718273, 718301.